On September 21, 2012 the Centers for Disease Control and Prevention reported the first of many cases of meningitis following an injection of steroids into the epidural space, a procedure commonly used for patients with herniated discs and other causes of low back pain. Apparently, the sterile steroid mixture (methylprednisolone acetate) made by a company in Framingham, Massachusetts had been tainted with a type of fungus, Aspergillus. As of October 4th, 23 states had received medications from this company with 35 cases of meningitis and five deaths due to this fungus now reported in 6 of the 23 states.
Meningitis is inflammation of the fluid and protective membranes around the brain and spinal cord from bacteria, fungi, parasites, and, rarely, drugs. Typically, patients have fever, headache, and neck stiffness. Other symptoms can include confusion, vomiting, and photophobia (intolerance of light). While bacterial meningitis typically causes an acute onset of symptoms within severe illness within hours to a few days of onset, fungal meningitis can be more indolent with less severe initial symptoms and a much longer time from exposure to onset – nearly 3 weeks in current cases. Unlike bacterial meningitis, fungal meningitis does NOT spread from person to person. However, like bacterial meningitis, death, brain damage, hearing loss, seizures, and paralysis can occur if left untreated.
Fungal meningitis primarily occurs in those who have a compromised or weakened immune system with nearly 85% of cases previously in those with HIV in the US. What is unique about these cases is that healthy individuals have been exposed to the fungus and developed meningitis. These cases have occurred because injections contaminated with fungi have been injected into an area adjacent to the tissues surrounding the spinal cord – the epidural space. From the injection site, fungi are essentially injected into the fluid around the spinal cord and brain.
Epidural injections with steroids are a common treatment for those with low back pain due to herniated discs. Somehow, the vials containing steroids from a single company have become contaminated with this particular fungus. The particular facility associated with packaging these vials has shut down production and the CDC is actively recalling all potentially contaminated vials.